Advances in Applied Probability

Local asymptotics of the cycle maximum of a heavy-tailed random walk

Denis Denisov and Vsevolod Shneer

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Let ξ, ξ1, ξ2,... be a sequence of independent and identically distributed random variables, and let Sn1+⋯+ξn and Mn=maxkn Sk. Let τ=min{n≥1: Sn≤0}. We assume that ξ has a heavy-tailed distribution and negative, finite mean E(ξ)<0. We find the asymptotics of P{Mτ ∈ (x, x+T]} as x→∞, for a fixed, positive constant T.

Article information

Source
Adv. in Appl. Probab. Volume 39, Number 1 (2007), 221-244.

Dates
First available in Project Euclid: 30 March 2007

Permanent link to this document
https://projecteuclid.org/euclid.aap/1175266476

Digital Object Identifier
doi:10.1239/aap/1175266476

Mathematical Reviews number (MathSciNet)
MR2307878

Zentralblatt MATH identifier
1114.60038

Subjects
Primary: 60K25: Queueing theory [See also 68M20, 90B22] 60G50: Sums of independent random variables; random walks
Secondary: 60K30: Applications (congestion, allocation, storage, traffic, etc.) [See also 90Bxx] 60G70: Extreme value theory; extremal processes

Keywords
Random walk busy cycle heavy-tailed distribution stopping time subexponential distribution

Citation

Denisov, Denis; Shneer, Vsevolod. Local asymptotics of the cycle maximum of a heavy-tailed random walk. Adv. in Appl. Probab. 39 (2007), no. 1, 221--244. doi:10.1239/aap/1175266476. https://projecteuclid.org/euclid.aap/1175266476.


Export citation

References

  • Asmussen, S. (1998). Subexponential asymptotics for stochastic processes: extremal behaviour, stationary distributions and first passage probabilities. Ann. Appl. Prob. 8, 354--374.
  • Asmussen, S. (2003). Applied Probability and Queues, 2nd edn. Springer, New York.
  • Asmussen, S., Foss, S. and Korshunov, D. (2003). Asymptotics for sums of random variables with local subexponential behaviour. J. Theoret. Prob. 16, 489--518.
  • Asmussen, S. et al. (2002). A local limit theorem for random walk maxima with heavy tails. Statist. Prob. Lett. 56, 399--404.
  • Bingham, N. H., Goldie, C. M. and Teugels, J. L. (1989). Regular Variation. Cambridge University Press.
  • Borovkov, A. A. (2004). On the asymptotics of distributions of first-passage times. Math. Notes 75, 23--37.
  • Chistyakov, V. P. (1964). A theorem on sums of independent random positive variables and its applications to branching processes. Theory Prob. Appl. 9, 710--718.
  • Denisov, D. (2005). A note on the asymptotics for the maximum on a random time interval of a random walk. Markov Process. Relat. Fields 11, 165--169.
  • Denisov, D., Foss, S. and Korshunov, D. (2004). Tail asymptotics for the supremum of a random walk when the mean is not finite. Queueing Systems Theory Appl. 46, 15--33.
  • Feller, W. (1971). An Introduction to Probability Theory and Its Applications, Vol. 2, 2nd edn. John Wiley, New York.
  • Foss, S. and Zachary, S. (2003). The maximum on a random time interval of a random walk with long-tailed increments and negative drift. Ann. Appl. Prob. 13, 37--53.
  • Foss, S., Palmowski, Z. and Zachary, S. (2005). The probability of exceeding a high boundary on a random time interval for a heavy-tailed random walk. Ann. Appl. Prob. 15, 1936--1957.
  • Heath, D., Resnick, S. and Samorodnitsky, G. (1997). Patterns of buffer overflow in a class of queues with long memory in the input stream. Ann. Appl. Prob. 7, 1021--1057.
  • Klüppelberg, C. (1988). Subexponential distributions and integrated tails. J. Appl. Prob. 25, 132--141.
  • Klüppelberg, C. (2004). Subexponential distributions. In Encyclopedia of Actuarial Science, eds B. Sundt and J. Teugels, John Wiley, Chichester.
  • Pitman, E. J. G. (1980). Subexponential distribution functions. J. Austral. Math. Soc. A 29, 337--347.
  • Zwart, A. P. (2001). Tail asymptotics for the busy period in the GI/G/1 queue. Math. Operat. Res. 26, 485--493.